Alert archive / Minnesota / Freeze Warnings in 2020

Freeze Warning 4, NWS Twin Cities, MN

May 11, 202028 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze warning at May 11, 2020, 2:01 PM CDT for 28 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 12, 2020, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2020, 2:01 PM CDT (19:01 UTC)
In effect from
May 12, 2020, 12:00 AM CDT
Expired
May 12, 2020, 9:00 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
All 34 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS73 KMPX 111901
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Mon May 11 2020

MNZ056>070-073>078-082>085-091>093-WIZ023>028-120315-
/O.NEW.KMPX.FZ.W.0004.200512T0500Z-200512T1400Z/
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
201 PM CDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Cover or
drain above-ground pipes and hoses to protect them from freezing.


&&

$$
4 follow-up statements
820 
WWUS73 KMPX 111957
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon May 11 2020

MNZ056>070-073>078-082>085-091>093-WIZ023>028-120400-
/O.CON.KMPX.FZ.W.0004.200512T0500Z-200512T1400Z/
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
257 PM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Cover or
drain above-ground pipes and hoses to protect them from freezing.

&&

$$
977 
WWUS73 KMPX 120135
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Mon May 11 2020

MNZ056>070-073>078-082>085-091>093-WIZ023>028-120945-
/O.CON.KMPX.FZ.W.0004.200512T0500Z-200512T1400Z/
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
835 PM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Cover or 
drain above-ground pipes and hoses to protect them from freezing.
 
&&

$$

BPH
255 
WWUS73 KMPX 121036
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
536 AM CDT Tue May 12 2020

MNZ056>070-073>078-082>085-091>093-WIZ023>028-121400-
/O.CON.KMPX.FZ.W.0004.000000T0000Z-200512T1400Z/
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
536 AM CDT Tue May 12 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Cover or 
drain above-ground pipes and hoses to protect them from freezing.

&&

$$

jrb
540 
WWUS73 KMPX 121333
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
833 AM CDT Tue May 12 2020

MNZ056>070-073>078-082>085-091>093-WIZ023>028-121445-
/O.EXP.KMPX.FZ.W.0004.000000T0000Z-200512T1400Z/
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
833 AM CDT Tue May 12 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have risen above freezing.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at May 11, 12:26 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 11, 12:26 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1226 PM CDT Mon May 11 2020

.SHORT TERM...(Today through Tuesday)
Issued at 345 AM CDT Mon May 11 2020

A large area of mid-level cloudiness held across southern
Minnesota overnight and led to temperatures holding above
freezing. The freeze warning was canceled earlier due to this
scenario. Clouds will linger in the far south and southeast this
morning but become skies will become/remain sunny elsewhere. Due
to a very dry air mass continuing to filter southward across the
Upper Midwest, and slightly stronger winds this afternoon due to
ample mixing in the boundary layer, an elevated fire weather risk
will become apparent. The worst conditions will occur in west
central Wisconsin where wind speeds will be slightly higher.
Tonight's low temperatures could be near record as skies clear and
winds become light. Some records could be broken if the right
conditions develop. Tuesday morning record lows are as follows;

Twin Cities. 28 in 1946
St. Cloud. 21 in 1946.
Eau Claire. 26 in 1967.

.LONG TERM...(Tuesday night through Sunday)
Issued at 400 AM CDT Mon May 11 2020

Models have continued to support a widespread warm air advection
regime starting late Tuesday night, and into Wednesday. The
initial dry air mass could hold off the precipitation later in the
day, especially across western Wisconsin. However, a deep layer
of moisture will overcome this drier air mass and lead to
widespread shower activity. In addition, humidity levels will
increase as dew points rise into the 40s/50s ahead of the cold
front Wednesday night/Thursday. There is even some elevated
instability associated with the cold front Thursday, but not
enough to warrant any chance of severe weather. The remainder of
the week looks unsettled with a wavy frontal boundary near the
area and subtle short waves moving eastward along the developing
fast west to east flow aloft. The main change is the notable
increasing humidity levels with temperatures slowly modifying to
near or slightly above normal.

Models have been supporting a significant change to the extended
outlook, especially past next weekend. Both the EC/GFS have
trended the zonal flow regime to become more southwest as a ridge
builds across the southern plains. This will allow for much
warmer conditions and increasing humidity levels. If this trend
continues, I wouldn't be surprised to see severe weather the week
of May 18th.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon May 11 2020

High confidence in VFR conditions for the TAF period, with FEW to
SCT 070 in southern MN through the afternoon today. Winds will
remain out of the northwest with a few gusts to 20kts through
daylight before diminishing overnight.

KMSP...

FEW070 clouds along a boundary are likely to continue through
daylight, with areas south of MSP seeing SCT or even BKN cigs from
this boundary. It is not expected to move this far north, and we
should see SKC return by the evening.

/OUTLOOK FOR KMSP/
TUE... VFR. Wind SE 10-15kts.
WED... VFR early, MVFR/IFR later. -SHRA. Wind SE at 15G25kts.
THU... MVFR/IFR early, VFR later. -SHRA. Wind SW at 10-15kts bcmg
NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...TDH
Hazardous weather outlook, May 11, 12:39 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Mon May 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1239 PM CDT Mon May 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

There is an elevated fire weather risk this afternoon due to low
humidity levels and winds of 15 to 20 mph.

Temperatures will fall near or below freezing tonight, which
could harm unprotected vegetation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight chance of thunderstorms Wednesday and Thursday.
The threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Minnesota, 2020Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.